Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 458, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Aug 22, 2003, 9:02 PM CDT for Franklin County, Tennessee. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2003, 9:02 PM CDT (02:02 UTC)
- Expired
- Aug 22, 2003, 9:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Nashville, TN
- Area
- Counties, with a storm outline in the text
County Franklin County, TN
The radar
The Northeast Alabama radar (KHTX), 29 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 2.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2889 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1273 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOHX 230202 SVRBNA TNC051-230245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 902 PM CDT FRI AUG 22 2003 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY IN TENNESSEE * UNTIL 945 PM CDT * AT 857 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTHWEST OF ESTILL SPRINGS TO 9 MILES NORTH OF SEWANEE...MOVING SOUTH AT 30 MPH. * SEVERE THUNDERSTORMS WILL BE...NEAR ESTILL SPRINGS AROUND 910 PM CDT WINCHESTER AROUND 920 PM CDT WEAK, SHORT LIVED TORNADOES MAY OCCUR ALONG THE LEADING EDGE OF THIS LINE OF SEVERE THUNDERSTORMS. HOWEVER, THE MAIN THREAT IS DAMAGING WIND. SEEK SHELTER INSIDE A STURDY BUILDING AND STAY AWAY FROM OUTSIDE WALLS AND WINDOWS. LAT...LON 3539 8629 3534 8581 3488 8605 3494 8634 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 1:10 PM CDT, 7 hours 52 minutes earlier.
Area forecast discussion, Aug 22, 1:10 PM CDT, 7 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 110 PM CDT FRI AUG 22 2003 SURFACE BOUNDARY CONTINUES TO SLIP SOUTHWARD AND AT MID-AFTERNOON STRETCHED ACROSS SOUTHERN INDIANA/ILLINOIS. NORTH WIND AND LOWER DEWPOINTS WERE FOLLOWING THE PASSAGE OF THE FRONT. VERY LITTLE IN THE WAY OF SHOWERS/TSTMS PRECEDING THE FRONT THIS AFTERNOON. SOME CAPPING MAY BE TAKING PLACE AS SUBSIDENCE IS QUITE STRONG ALONG WITH WARM 700 MB TEMPS. AVN/NGM AGREE IN BRINGING BOUNDARY THROUGH WHILE ETA STALLS IT ACROSS THE MID STATE ON SATURDAY. WARM UPPER LEVEL ANTICYCLONE SPRAWLED ACROSS THE US CENTERED IN CENTRAL PLAINS TODAY. UPPER RIDGE BUILDS EASTWARD OVER THE WEEKEND. THIS WILL KEEP TEMPS QUITE WARM. WILL GO WITH A 30 POP ACROSS THE BOARD FOR TONIGHT AS BOUNDARY GETS CLOSER. WILL KEEP A 20 GOING OVER THE NORTH ON SATURDAY WITH A 30 POP OVER THE SOUTH. WILL KEEP SUNDAY DRY FOR NOW BUT CANT RULE OUT ISOLATED CONVECTION PRELIMINARY NUMBERS: NASHVILLE 72 90 67 92 69 321 CROSSVILLE 68 86 63 88 64 321 .BNA...NONE. BOYD 01
Hazardous weather outlook, Aug 22, 5:00 PM CDT, 4 hours 2 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-231100- HAZARDOUS WEATHER OUTLOOK...CORRECTED SPOTTER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 500 PM CDT FRI AUG 22 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TONIGHT A PREFRONTAL SURFACE TROUGH WAS DEVELOPING IN CENTRAL KENTUCKY THIS AFTERNOON...ASSOCIATED WITH A FLARE UP OF THUNDERSTORMS. IN MIDDLE TENNESSEE...THERE IS PLENTY OF HEAT AND MOISTURE AVAILABLE FOR STORM DEVELOPMENT THIS EVENING...AS THE SYSTEM MOVES SOUTH. THUS ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED IN MIDDLE TENNESSEE... ALONG AND NORTH OF A LINE FROM SOUTH METRO NASHVILLE INTO THE CENTRAL CUMBERLAND PLATEAU. THE MAIN THREAT WITH THESE STORMS WILL BE DAMAGING WINDS...AND ISOLATED STORMS COULD PRODUCE LARGE HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WEAK COLD FRONT WILL ENTER MIDDLE TENNESSEE SATURDAY MORNING AND MOVE SLOWLY SOUTHWARD. BY SUNDAY MORNING THE FRONT WILL BE LOCATED SOUTH OF THE REGION. THERE IS A SMALL CHANCE OF LOCALLY SEVERE THUNDERSTORMS...POSSIBLY PRODUCING DAMAGING WIND AND HAIL. OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS POSSIBLE THIS EVENING. 04
In the hours before
Local storm report, Aug 22, 8:10 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0810 PM CDT FRI AUG 22 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0730 PM 2 E HENDERSONVILLE TN 55 MPH TSTORM WIND
08/22/03 SUMNER SPOTTER
BOYDLocal storm report, Aug 22, 8:16 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0816 PM CDT FRI AUG 22 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM 5 ESE NASHVILLE TN 60 MPH TSTORM WIND
08/22/03 DAVIDSON SPOTTER
BOYDLocal storm report, Aug 22, 8:32 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0832 PM CDT FRI AUG 22 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0750 PM 6 ENE MOUNT JULIET TN WIND DAMAGE
08/22/03 WILSON LARGE TREE DOWN HIWAY 70
AND 109
SPOTTER
BOYDThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 7:21 PM CDT | Severe Thunderstorm Warning | OHX | DeKalb, Smith | 39 min |
| Aug 22, 7:23 PM CDT | Tornado Warning | OHX | Robertson, Sumner | 37 min |
| Aug 22, 7:27 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Rutherford, Sumner, Williamson, Wilson | 48 min |
| Aug 22, 7:49 PM CDT | Severe Thunderstorm Warning | OHX | Davidson | 41 min |
| Aug 22, 8:00 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Cannon, Marshall, Maury, Rutherford, Williamson and 1 more | 45 min |
| Aug 22, 8:25 PM CDT | Severe Thunderstorm Warning | OHX | Coffee, Grundy, Warren | 50 min |
| Aug 22, 8:45 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Giles, Lawrence, Lincoln, Marshall, Maury and 1 more | 45 min |
| Aug 22, 8:57 PM CDT | Severe Thunderstorm Warning | OHX | Benton, Humphreys | 48 min |
| Aug 22, 9:30 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence, Lincoln | 45 min |
| Aug 22, 9:39 PM CDT | Severe Thunderstorm Warning | OHX | Benton, Humphreys, Perry | 51 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.